Antidepressants linked to cataract risk -- Parkinson's drug may cause corneal damage

June 1, 2010

This month's Ophthalmology, the journal of the American Academy of Ophthalmology, includes new studies on links between eye diseases and two widely-prescribed drugs: SSRI (selective serotonin reuptake inhibitor) antidepressants, and amantadine, a Parkinson's disease treatment.

Some Antidepressants May Bump Up Cataract Risk

Seniors who take SSRI antidepressants may be more likely to develop cataracts, says the first major study to examine this interaction. The risk appears to increase by about 15 percent, which in the United States would translate to 22,000 cataract cases attributable to antidepressant use. The study, led by Mahyar Etminan, PharmD, of Vancouver Coastal Health Research Institute, Canada, assessed data for nearly 19,000 people age 65 or older, all of whom also had cardiovascular disease. Their records were compared to about 190,000 controls.

The effect was strongest for three SSRIs: Luvox (fluvoxamine) increased risk by 39 percent, Effexor (venlafaxine) by 33 percent and Paxil (paroxetine) by 23 percent. The apparent increased risk was associated only with current, not past, drug use. Some antidepressants did not appear to be associated with cataract risk, but this could have been because the numbers of study participants using these drug types were too small to show effects, or because only specific agents in certain medications are related to cataract formation. These questions need further study.

"The eye's lens has serotonin receptors, and animal studies have shown that excess serotonin can make the lens opaque and lead to cataract formation," Dr. Etminan said. "If our findings are confirmed in future studies, doctors and patients should consider cataract risk when prescribing some SSRIs for seniors," he added.

Earlier research linked beta blocker medications and oral and inhaled steroids to higher cataract risk, and a recent Swedish study suggests that women's may also raise risk.

Long-term Use of Parkinson's Drug May Impact Vision

Parkinson's disease, the second most common neurodegenerative disease after Alzheimer's, is often treated with . The drug helps alleviate patients' motor problems and may be taken for years. Doctors have long known that amantadine treatment causes abnormal changes in the cornea in some Parkinson's patients. The cornea is the eye's clear outer surface that provides most of the visual power. Usually corneal reactions occur soon after starting the drug and disappear a few weeks after it is withdrawn. But sometimes corneal disorders appear only after years of treatment, and the corneas of these patients often do not recover when amantadine is stopped. Won Ryang Wee, MD, PhD, and his colleagues at Seoul National University College of Medicine, South Korea, studied whether the effect of amandatine on corneal endothelial cells is dependent on the cumulative dose received.

The researchers compared 169 eyes of amandatine-treated patients with an equal number of matched controls; the average age of all subjects was 59. They found that the patient group with the highest cumulative amandatine intake and/or longest duration of treatment (up to 8 years) had the most significant reductions in endothelial cell density (ECD). Endothelial cells work to keep excess water out of the main body of the cornea. When there are too few endothelial cells, corneal edema (swelling) results and vision is impaired. This study noted two early indicators of abnormal corneal changes in response to amandatine, before ECD reduction occurred: deformation of the normal hexagonal cell shape, and increase in cell size variation. The findings also show that ECD reduction in response to amandatine treatment does not occur quickly.

"Assuming other studies confirm these results, ophthalmologists and neurologists should consider evaluating a patient's corneal endothelium at the beginning of treatment with amandatine and reassess at regular intervals if the drug is used long term," Dr. Wee said, "and additional monitoring would be needed for patients with other conditions that reduce ECD-such as recent surgery or ongoing glaucoma, uveitis or Fuch's dystrophy-because corneal edema could develop during treatment."

Related Stories

Recommended for you

Study suggests ending opioid epidemic will take years

July 20, 2017
The question of how to stem the nation's opioid epidemic now has a major detailed response. A new study chaired by University of Virginia School of Law Professor Richard Bonnie provides extensive recommendations for curbing ...

Team-based model reduces prescription opioid use among patients with chronic pain by 40 percent

July 17, 2017
A new, team-based, primary care model is decreasing prescription opioid use among patients with chronic pain by 40 percent, according to a new study out of Boston Medical Center's Grayken Center for Addiction Medicine, which ...

Private clinics' peddling of unproven stem cell treatments is unsafe and unethical

July 7, 2017
Stem cell science is an area of medical research that continues to offer great promise. But as this week's paper in Science Translational Medicine highlights, a growing number of clinics around the globe, including in Australia, ...

Popular heartburn drugs linked to higher death risk

July 4, 2017
Popular heartburn drugs called proton pump inhibitors (PPIs) have been linked to a variety of health problems, including serious kidney damage, bone fractures and dementia. Now, a new study from Washington University School ...

Most reproductive-age women using opioids also use another substance

June 30, 2017
The majority of reproductive-age and pregnant women who use opioids for non-medical purposes also use at least one other substance, ranging from nicotine or alcohol to cocaine, according to a University of Pittsburgh Graduate ...

At-risk chronic pain patients taper opioids successfully with psychological tools

June 28, 2017
Psychological support and new coping skills are helping patients at high risk of developing chronic pain and long-term, high-dose opioid use taper their opioids and rebuild their lives with activities that are meaningful ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.